NEW STUDY! Parasym Plus™ for Multiple Sclerosis › Forums › PrettyIll.com Discussion › EDS/MS/Chiari › EDS and hormones – am I damaging myself?
- This topic has 3 replies, 2 voices, and was last updated 9 years, 11 months ago by Dr. Diana.
June 29, 2013 at 7:14 pm #477CorvusParticipant
Hi, I am wondering if anyone knows how estrogen/testosterone levels affect EDS.
Would a person with EDS function better with estrogen or testosterone?
Also, can EDS symptoms worsen if hormone levels go up and down a lot?
I am asking this because I got diagnosed with female-to-male transsexualism and have since then been taking testosterone for a bit over 2 years now. Shortly after I started with hormones I found out that my sister had just been diagnosed with EDS, but I did not think I had it myself.
These two years however, I have had more odd problems with my health and body than ever before in such a short time, and I’ve periodically felt like I’m 80 years old (I’m 28). It also seems like my health gets worse every time it’s getting close to take another testosterone shot, in other words when my hormone levels are lower (I take shots every 12th week).
So when I talked to my sister recently she gave me a stern look and told me to pose my arms, legs and hands in different ways, then told me I probably have EDS, and to be very careful with how I use my body.
Since that day I’ve given it a lot of thought and “done my research”, and I do suspect I have at least a mild case of EDS, the signs have been there my whole life, I’ve just kept dismissing things. Now I’m just worried that I might be damaging myself by taking hormones.
Some examples of what has become worse:
I feel more fragile than before, even though I have more muscle
My joints are more sensitive and are often in pain
I feel much more stiff than before, so I started stretching exercises, but that made it worse
Whenever I’ve tried to do weightlifting I hurt my joints even at only a weight of 13 lbs per hand
I stretched or otherwise hurt my shoulder blade, and after 1.5 years it’s still giving me trouble
Sitting, crawling or lying on the floor is absolute torture
I keep feeling uncomfortable in the heart area and often experience odd changes in heart speed (fast or very slow)
Just changing sitting position or stretching can cause extra hard but spread out heartbeats, or make the heart race
I often feel like I’m not getting enough oxygen despite deep breathing, and inward breath feeling more difficult
I often feel slight tingling and numbness in fingers and tingling in tip of nose
Thank you very much for reading my concernJuly 1, 2013 at 3:08 pm #3853Dr. DianaKeymaster
Hi Corvus, and welcome! It sounds like you’ll need a few tests to figure out what is going on… I’m curious if you or your sister were able to figure out what your Beighton score of flexibility was? That may be telling. As far as hormones go, I think most of us here have “endocrinology gone wild”. Forgive my stupidity, but I’m not positive if you are a guy or a gal? I’m guessing a guy? Interestingly, I started on testosterone almost 10 years ago as a sort of ‘experiment’ to see if I could avoid the muscle loss experienced by most women when they hit menopause, and then just seem to fall apart. Interestingly, my FREE testosterone usually shows as low, even on supplementation. I continue taking it most of the time, but still lost a lot of muscle mass suddenly. Ugh. I’ve heard from patients who have both high AND low levels of testosterone. As far as estrogen goes, I don’t know! I’d love to hear from other on this! It may be helpful for both of us, if you could fill out the Symptoms Checklist found under “Articles and Handouts” and shoot it back to me at the email mentioned there. We may be able to see what is happening. So sorry you are suffering. 🙁 Have you watched any of the videos I have about EDS to help you figure out The Beighton Scale, etc? Some of those may be helpful. Thanks!July 14, 2013 at 10:30 pm #3901CorvusParticipant
Thank you for the reply, and I’m so sorry I haven’t wrote back earlier, I have been so distracted and scatterbrained lately. To clear up any confusion: I was born female, but have been taking testosterone for 2 years to live as a guy. This has effectively stopped my ovaries from producing hormones normally, so I have normal hormone levels for a guy. I hope that is clearer.
I have heard about injected testosterone affecting collagen synthesis negatively, but I don’t know much at all about that. From my own experience I just know I feel like I have less “padding” around joints now, and that I feel more brittle, while oddly also being much more stiff when it comes to normal movement.
I have filled out and sent the symptoms form to you, and I have also written my own list to show to my doctor when I see him in a few weeks from now.
According to the 5 regular tests on the Beighton scale I would not seem that hypermobile at all, I can currently maybe get a 2 (knees) or 3 if I stretch a bit (palms to the floor). Historically I could maybe get a 4. My hypermobility is seen in other places that the Beighton scale does not check. My sister gets the full 9 points though.
Also, I’ve recently been paying more attention to my actual heart rate, and it turns out I often have a rate of 140bpm when I get up in the morning, and throughout the first 2/3rds of the day the difference between laying down and standing is about 40bpm, and then the difference shrinks and seems more normal as it gets closer to bedtime. Maybe this ties into all the heart/chest unconfortability and breathing trouble I’ve been feeling.
Thinking about it I believe I have always had this kind of heart rate differences, because I used to get easily dizzy and sometimes almost faint when I stood up. Now I do not really get dizzy anymore, and I’m wondering if that has anything to do with the fact that my blood count and blood pressure both shot up a LOT compared to before I was taking testosterone, if they get any higher I’ve been told something needs to be done, emptying out some blood being one thing. But if my body is struggling with this and making my heart race it sounds like it would not be a good idea to empty blood?July 14, 2013 at 11:21 pm #3902Dr. DianaKeymaster
Hi Corvus, Doy! I got it now! 😉 Honestly, this is so tough, since your body and hormones are going through so many changes, it is tough to tell what is due to hormonal shifts, and what is due to possible EDS and it sure sounds like you have POTS (and/or dysautonomia). I’m so sorry you are having to deal with all of this at a time when your body (and mind, likely) are going through so much. 🙁 As far as the “blood-letting” (leaches, anyone?) I don’t think any of us could really offer much in the way of advice — certainly not without a close look at your complete panel of blood work. I do, however, think your instinct is right in that POTS is usually worsened with less blood. But your doctor should have all the info they need to evaluate your panel to see if you may have too many RBC’s or another type of cell. That is a complicated condition to deal with, but I’m not certain that is what is going on with you! Sigh… I would recommend that you keep a diary of your BP/heart rate through out the day to give your doctor. Be sure to note your position (supine, sitting, etc) when you take the readings. That may give them some important info in figuring out your care. BTW, if you have any articles about testosterone causing changes in connective tissue, I’d be VERY interested in those! Hang in, my friend…
- You must be logged in to reply to this topic.